Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 8:49 PM MDT for Cascade County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2021, 8:49 PM MDT (02:49 UTC)
- Expired
- Aug 4, 2021, 9:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.75 in
- Wind
- 30
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 3854 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
264
WWUS85 KTFX 050249
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
849 PM MDT Wed Aug 4 2021
MTZ012-013-046-049-050315-
Chouteau MT-Cascade MT-Eastern Teton MT-Eastern Pondera MT-
849 PM MDT Wed Aug 4 2021
...A cluster of strong thunderstorms will impact portions of
southeastern Pondera, east central Teton, southwestern Chouteau and
north central Cascade Counties through 915 PM MDT...
At 848 PM MDT, Doppler radar was tracking an area of strong
thunderstorm centered around 12 miles east of Dutton, or around 23
miles north of Great Falls, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail. Brief heavy
rain is also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Power, Carter, Floweree and Portage.
This includes the following highways...
Interstate 15 between mile markers 300 and 310.
Highway 87 between mile markers 9 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4770 11173 4803 11156 4798 11077 4754 11090
TIME...MOT...LOC 0248Z 276DEG 35KT 4783 11145
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$
SCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 8:27 PM MDT, 22 minutes earlier.
Area forecast discussion, Aug 4, 8:27 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 827 PM MDT Wed Aug 4 2021 .UPDATE... Will not be doing an update the current forecast this evening, as the broad-brushed chance for showers and thunderstorms across much of north central and central Montana seems to be panning out. Also, we are focusing more on messaging the ongoing scattered strong thunderstorms. Overall, the scattered thunderstorms appear now to mostly be sub- severe, with gusts of 50 mph or less, hail of penny size or less, and periods of heavy rain. One such storm moved over Great Falls earlier this evening, producing hail from pea to quarter size and heavy rain, and the rapid rain rates tend to overwhelm the streets and streams in these cases, so a Flood Advisory for Urban and Small Stream areas remains in effect until 945 pm MDT. A few similarly storms are still moving west over the Rocky Mountain Front. Am generally expecting thunderstorm activity to continue diminishing through midnight, but a few storms may still linger over the plains overnight. -Coulston && .SYNOPSIS... The recent warmth will continue through Thursday, with just some isolated showers and thunderstorms across the area. Cooler air will begin to work into the area on Friday, bringing highs in the 70s for most of the area over the weekend, as well as additional shower and thunderstorm chances. && .AVIATION... 458 PM MDT Wed Aug 4 2021 (05/00Z TAF period) Isolated to scattered showers and thunderstorms will move east across the area this evening into the early overnight before diminishing. Hail and strong gusty winds are possible, with greatest likelihood at KCTB and KHVR, but can't be ruled out anywhere completely. After a calm night, expect showers and thunderstorms to return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Scattered thunderstorms are expected across Southwestern Montana tomorrow afternoon through the evening. Given the dry lower levels, thunderstorms will likely start out on the dry side, with gusty outflow winds and dry lightning possible. Looking towards the weekend, Saturday and Sunday will likely be dry and breezy, with critical fire weather conditions possible both days. Ludwig && .HYDROLOGY... Rapid rainfall from a thunderstorm that moved over Great Falls between 640 and 710 pm this evening likely caused minor flooding of streets and small streams. Therefore, a Flood Advisory was issued, and it remains in effect until 945 pm MDT. Any flooding should recede by then. && .PREV DISCUSSION... /ISSUED 458 PM MDT Wed Aug 4 2021/ Unsettled weather will continue through the weekend as a brief break in the otherwise hot and dry summer pattern continues. A weak upper level disturbance will push through the area today, and has already begun to kick off a few isolated showers and thunderstorms across the plains this afternoon. Given the rather dry lower levels, there will be some risk of strong, gusty outflow winds with showers and storms today, especially as they collapse. Another, more potent disturbance will push into the area tomorrow afternoon from the southwest, which will bring a higher chance for afternoon showers and thunderstorms, especially across Southwestern Montana. With a dry mixed layer again tomorrow, these showers and thunderstorms may be on the gusty side, and lightning outside of the thunderstorms will create a concern for new fire starts. With that in mind, a Red Flag Warning has been issued for portions of Southwestern Montana for tomorrow afternoon. As of now it goes through midnight, but a transition to wetter, more widespread thunderstorms may allow for this to end a little earlier than currently expected. As we head into the weekend, upper level troughing will set up across the Northern US and Canadian Rockies, which will result in a cooler and wetter air mass working its way into Montana. Highs across most of the area this weekend will only reach into the 70s at lower elevations, with the higher elevations topping out in the 50s. Might have to watch snow levels to see if some of the higher peaks in Glacier see a few snowflakes, but odds are that snow levels stay just above the peaks. After the cooler weekend, upper level ridging will build back into the area next week, bringing us back to more seasonable temperatures with few chances for precipitation. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 54 92 61 86 / 20 10 30 40 CTB 52 89 60 84 / 30 0 20 20 HLN 60 94 61 85 / 10 20 50 60 BZN 54 91 55 77 / 10 30 60 80 WYS 43 81 47 66 / 20 30 70 80 DLN 53 86 53 72 / 10 40 80 80 HVR 58 92 63 89 / 40 0 20 30 LWT 55 90 59 81 / 30 10 30 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon Thursday to midnight MDT Thursday night Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Thursday to midnight MDT Thursday night Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 4, 8:36 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
836 PM MDT Wed Aug 4 2021
MTZ013-050300-
Chouteau MT-
836 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southwestern
Chouteau County through 900 PM MDT...
At 835 PM MDT, Doppler radar was tracking a strong thunderstorm near
Highwood, or 12 miles southwest of Fort Benton, moving east at 45
mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
rain is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geraldine, Highwood, Carter and Shonkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4772 11018 4746 11027 4762 11103 4779 11094
TIME...MOT...LOC 0235Z 282DEG 39KT 4769 11083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 4, 8:37 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
837 PM MDT Wed Aug 4 2021
MTZ050-051-050300-
Fergus MT-Judith Basin MT-
837 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northeastern Judith
Basin and west central Fergus Counties through 900 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stanford, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
rain is possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glengarry and Danvers.
This includes Highway 200 between mile markers 71 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4713 11019 4730 11013 4724 10945 4698 10955
TIME...MOT...LOC 0237Z 283DEG 35KT 4720 11006
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 4, 8:39 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
839 PM MDT Wed Aug 4 2021
MTZ048-050315-
Southern Rocky Mountain Front MT-
839 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northwestern Lewis
and Clark and southwestern Teton Counties through 915 PM MDT...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northwest of Augusta, or 32 miles west of Choteau, moving east
at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail. Heavy rain
is also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pishkun Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4768 11301 4785 11294 4778 11230 4752 11240
TIME...MOT...LOC 0238Z 284DEG 32KT 4775 11287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 4, 8:47 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
847 PM MDT Wed Aug 4 2021
MTZ010-044-050330-
Eastern Glacier MT-Toole MT-
847 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northeastern Glacier
and northwestern Toole Counties through 930 PM MDT...
At 847 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sunburst, or 20 miles northeast of Cut Bank, moving
east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunburst and Sweet Grass.
This includes Interstate 15 between mile markers 385 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4883 11148 4880 11216 4899 11220 4900 11211
4900 11151
TIME...MOT...LOC 0247Z 262DEG 34KT 4888 11207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 4, 8:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
849 PM MDT Wed Aug 4 2021
MTZ012-013-046-049-050315-
Chouteau MT-Cascade MT-Eastern Teton MT-Eastern Pondera MT-
849 PM MDT Wed Aug 4 2021
...A cluster of strong thunderstorms will impact portions of
southeastern Pondera, east central Teton, southwestern Chouteau and
north central Cascade Counties through 915 PM MDT...
At 848 PM MDT, Doppler radar was tracking an area of strong
thunderstorm centered around 12 miles east of Dutton, or around 23
miles north of Great Falls, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail. Brief heavy
rain is also likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Power, Carter, Floweree and Portage.
This includes the following highways...
Interstate 15 between mile markers 300 and 310.
Highway 87 between mile markers 9 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4770 11173 4803 11156 4798 11077 4754 11090
TIME...MOT...LOC 0248Z 276DEG 35KT 4783 11145
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 4, 8:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
849 PM MDT Wed Aug 4 2021
MTZ044-045-050330-
Liberty MT-Toole MT-
849 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of southern Liberty and
southeastern Toole Counties through 930 PM MDT...
At 849 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lothair, or 20 miles southwest of Chester, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This includes Highway 2 between mile markers 315 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4825 11134 4835 11146 4856 11103 4830 11078
TIME...MOT...LOC 0249Z 248DEG 32KT 4832 11133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CMCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:12 PM MDT | Special Weather Statement | TFX | Toole | 48 min |
| Aug 4, 6:12 PM MDT | Special Weather Statement | TFX | Meagher | 33 min |
| Aug 4, 6:23 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 4, 6:30 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Aug 4, 6:31 PM MDT | Special Weather Statement | TFX | Toole | 44 min |
| Aug 4, 6:36 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 24 min |
| Aug 4, 6:42 PM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Aug 4, 6:55 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Aug 4, 6:55 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 35 min |
| Aug 4, 7:01 PM MDT | Special Weather Statement | TFX | Teton | 29 min |
| Aug 4, 7:02 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Aug 4, 7:16 PM MDT | Special Weather Statement | TFX | Liberty | 44 min |
| Aug 4, 7:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Aug 4, 7:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Aug 4, 7:40 PM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
| Aug 4, 7:44 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Aug 4, 7:48 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 4, 7:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 4, 7:55 PM MDT | Special Weather Statement | TFX | Pondera | 50 min |
| Aug 4, 7:56 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Aug 4, 8:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Aug 4, 8:06 PM MDT | Special Weather Statement | TFX | Chouteau | 39 min |
| Aug 4, 8:07 PM MDT | Special Weather Statement | TFX | Teton | 23 min |
| Aug 4, 8:09 PM MDT | Special Weather Statement | TFX | Glacier | 51 min |
| Aug 4, 8:15 PM MDT | Special Weather Statement | TFX | Teton | 30 min |
| Aug 4, 8:23 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Aug 4, 8:30 PM MDT | Special Weather Statement | TFX | Liberty | 45 min |
| Aug 4, 8:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| Aug 4, 8:37 PM MDT | Special Weather Statement | TFX | Judith Basin | 23 min |
| Aug 4, 8:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Aug 4, 8:47 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 4, 8:49 PM MDT | Special Weather Statement | TFX | Liberty | 41 min |
| Aug 4, 8:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Aug 4, 8:53 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Aug 4, 8:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Aug 4, 9:40 PM MDT | Special Weather Statement | TFX | Toole | 65 min |
| Aug 5, 12:54 PM MDT | Special Weather Statement | TFX | Beaverhead | 51 min |
| Aug 5, 1:22 PM MDT | Special Weather Statement | TFX | Beaverhead | 38 min |
| Aug 5, 1:39 PM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| Aug 5, 2:31 PM MDT | Special Weather Statement | TFX | Madison | 59 min |
| Aug 5, 2:54 PM MDT | Special Weather Statement | TFX | Madison | 66 min |
| Aug 5, 3:45 PM MDT | Special Weather Statement | TFX | Deer Lodge | 15 min |
| Aug 5, 3:46 PM MDT | Special Weather Statement | TFX | Silver Bow | 14 min |
| Aug 5, 4:07 PM MDT | Special Weather Statement | TFX | Gallatin, Jefferson | 38 min |
| Aug 5, 4:09 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 5, 4:23 PM MDT | Special Weather Statement | TFX | Gallatin, Jefferson | 52 min |
| Aug 5, 4:54 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 5, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 38 min |
| Aug 5, 5:13 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 32 min |
| Aug 5, 5:35 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| Aug 5, 5:37 PM MDT | Special Weather Statement | TFX | Broadwater | 23 min |
| Aug 5, 5:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 64 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.